Death after Quadrivalent Human Papillomavirus (HPV) Vaccination:Causal or Coincidental?
|Lucija Tomljenovic1* and Christopher A Shaw1,2,3|
|1Department of Ophthalmology and Visual Sciences, University of British Columbia, Canada|
|2Program in Experimental Medicine, University of British Columbia, Canada|
|3Program in Neuroscience, University of British Columbia, Canada|
|Corresponding Author :||Lucija Tomljenovic
Neural Dynamics Research Group
828 W. 10th Ave.,Vancouver
BC, Canada, V5Z 1L8
Tel: 604-875-4111 (ext. 68375)
E-mail: [email protected]
|Received September 13, 2012; Accepted October 02, 2012; Published October 04, 2012|
|Citation: Tomljenovic L, Shaw CA (2012) Death after Quadrivalent Human Papillomavirus (HPV) Vaccination: Causal or Coincidental? Pharmaceut Reg Affairs S12:001. doi: 10.4172/2167-7689.S12-001|
|Copyright: © 2012 Tomljenovic L, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.|
Abstract Background: The proper understanding of a true risk from vaccines is crucial for avoiding unnecessary adverse reactions (ADRs). However, to this date no solid tests or criteria have been established to determine whether adverse events are causally linked to vaccinations. Objectives: This research was carried out to determine whether or not some serious autoimmune and neurological ADRs following HPV vaccination are causal or merely coincidental and to validate a biomarker-based immunohistochemical (IHC) protocol for assessing causality in case of vaccination-suspected serious adverse neurological outcomes. Methods: Post-mortem brain tissue specimens from two young women who suffered from cerebral vasculitistype symptoms following vaccination with the HPV vaccine Gardasil were analysed by IHC for various immunoinflammatory markers. Brain sections were also stained for antibodies recognizing HPV-16L1 and HPV-18L1 antigen which are present in Gardasil. Results: In both cases, the autopsy revealed no anatomical, microbiological nor toxicological findings that might have explained the death of the individuals. In contrast, our IHC analysis showed evidence of an autoimmune vasculitis potentially triggered by the cross-reactive HPV-16L1 antibodies binding to the wall of cerebral blood vessels in all examined brain samples. We also detected the presence of HPV-16L1 particles within the cerebral vasculature with some HPV-16L1 particles adhering to the blood vessel walls. HPV-18L1 antibodies did not bind to cerebral blood vessels nor any other neural tissues. IHC also showed increased T-cell signalling and marked activation of the classical antibody-dependent complement pathway in cerebral vascular tissues from both cases. This pattern of complement activation in the absence of an active brain infection indicates an abnormal triggering of the immune response in which the immune attack is directed towards self-tissue. Conclusions: Our study suggests that HPV vaccines containing HPV-16L1 antigens pose an inherent risk for triggering potentially fatal autoimmune vasculopathies. Practice implications: Cerebral vasculitis is a serious disease which typically results in fatal outcomes when undiagnosed and left untreated. The fact that many of the symptoms reported to vaccine safety surveillance databases following HPV vaccination are indicative of cerebral vasculitis, but are unrecognized as such (i.e., intense persistent migraines, syncope, seizures, tremors and tingling, myalgia, locomotor abnormalities, psychotic symptoms and cognitive deficits), is a serious concern in light of the present findings. It thus appears that in some cases vaccination may be the triggering factor of fatal autoimmune/neurological events. Physicians should be aware of this association.